Alert archive / Indiana / Beach Hazards Statements in 2023
Beach Hazards Statement 6, NWS Northern Indiana
NWS Northern Indiana issued this beach hazards statement at Jul 19, 2023, 3:10 PM CDT for LaPorte County, Indiana; Berrien County, Michigan. It took effect at Jul 20, 2023, 7:00 PM CDT. It was in force for 28 hr.
The area
The counties it named.
The facts
- Issued
- Jul 19, 2023, 3:10 PM CDT (20:10 UTC)
- In effect from
- Jul 20, 2023, 7:00 PM CDT
- Expired
- Jul 21, 2023, 11:00 PM CDT
- In force
- 28 hr
- Issued by
- NWS Northern Indiana
Counties LaPorte County, IN, Berrien County, MI
The radar
The Northern Indiana radar (KIWX), 85 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.2 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1174 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
460 WHUS43 KIWX 192010 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 410 PM EDT Wed Jul 19 2023 INZ103-MIZ177-277-200415- /O.NEW.KIWX.BH.S.0006.230721T0000Z-230722T0400Z/ Northern La Porte-Northern Berrien-Southern Berrien- 410 PM EDT Wed Jul 19 2023 /310 PM CDT Wed Jul 19 2023/ ...BEACH HAZARDS STATEMENT IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY EVENING... * WHAT...Life-threatening conditions are expected Thursday evening through Friday evening. High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. Wave heights build Thursday night to 3 to 6 feet Friday. North winds 15 to 25 mph. * WHERE...In Indiana, Northern La Porte county. In Michigan, Northern Berrien and Southern Berrien counties. * WHEN...From Thursday evening through Friday evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Do not venture out on piers. && $$
8 follow-up statements
887 WHUS43 KIWX 200241 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 1041 PM EDT Wed Jul 19 2023 INZ103-MIZ177-277-200900- /O.CON.KIWX.BH.S.0006.230721T0000Z-230722T0400Z/ Northern La Porte-Northern Berrien-Southern Berrien- 1041 PM EDT Wed Jul 19 2023 /941 PM CDT Wed Jul 19 2023/ ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY EVENING... * WHAT...Life-threatening conditions are expected Thursday evening through Friday evening. High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. Wave heights build Thursday night to 3 to 6 feet Friday. North winds 15 to 25 mph. * WHERE...In Indiana, Northern La Porte county. In Michigan, Northern Berrien and Southern Berrien counties. * WHEN...From Thursday evening through Friday evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Do not venture out on piers. && $$
482 WHUS43 KIWX 200750 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 350 AM EDT Thu Jul 20 2023 INZ103-MIZ177-277-201600- /O.CON.KIWX.BH.S.0006.230721T0000Z-230722T0400Z/ Northern La Porte-Northern Berrien-Southern Berrien- 350 AM EDT Thu Jul 20 2023 /250 AM CDT Thu Jul 20 2023/ ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM THIS EVENING THROUGH FRIDAY EVENING... * WHAT...Life-threatening conditions are expected Thursday evening through Friday evening. High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. Wave heights build tonight to 3 to 6 feet Friday. Northwest winds 15 to 25 mph. * WHERE...In Indiana, Northern La Porte county. In Michigan, Northern Berrien and Southern Berrien counties. * WHEN...From this evening through Friday evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Do not venture out on piers. && $$
895 WHUS43 KIWX 201507 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana Issued by National Weather Service Indianapolis IN 1107 AM EDT Thu Jul 20 2023 INZ103-MIZ177-277-202315- /O.CON.KIWX.BH.S.0006.230721T0000Z-230722T0400Z/ Northern La Porte-Northern Berrien-Southern Berrien- 1107 AM EDT Thu Jul 20 2023 /1007 AM CDT Thu Jul 20 2023/ ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM THIS EVENING THROUGH FRIDAY EVENING... * WHAT...Life-threatening conditions are expected this evening through Friday evening. High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. Wave heights build tonight to 3 to 6 feet Friday. Northwest winds 15 to 25 mph. * WHERE...In Indiana, Northern La Porte county. In Michigan, Northern Berrien and Southern Berrien counties. * WHEN...From this evening through Friday evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Do not venture out on piers. && $$
359 WHUS43 KIWX 201940 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 340 PM EDT Thu Jul 20 2023 INZ103-MIZ177-277-210345- /O.CON.KIWX.BH.S.0006.230721T0000Z-230722T0400Z/ Northern La Porte-Northern Berrien-Southern Berrien- 340 PM EDT Thu Jul 20 2023 /240 PM CDT Thu Jul 20 2023/ ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 PM EDT /7 PM CDT/ THIS EVENING THROUGH FRIDAY EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers will be heavily swamped by waves. Wave heights build tonight to 3 to 6 feet Friday. Northwest winds 15 to 25 mph. * WHERE...In Indiana, Northern La Porte county. In Michigan, Northern Berrien and Southern Berrien counties. * WHEN...From 8 PM EDT /7 PM CDT/ this evening through Friday evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Do not venture out on piers. && $$
194 WHUS43 KIWX 210130 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 930 PM EDT Thu Jul 20 2023 INZ103-MIZ177-277-210900- /O.CON.KIWX.BH.S.0006.000000T0000Z-230722T0400Z/ Northern La Porte-Northern Berrien-Southern Berrien- 930 PM EDT Thu Jul 20 2023 /830 PM CDT Thu Jul 20 2023/ ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH FRIDAY EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers will be heavily swamped by waves. Wave heights build tonight to 3 to 5 feet Friday. Northwest winds 15 to 20 mph. * WHERE...In Indiana, Northern La Porte county. In Michigan, Northern Berrien and Southern Berrien counties. * WHEN...Through Friday evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Do not venture out on piers. && $$
957 WHUS43 KIWX 210759 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 359 AM EDT Fri Jul 21 2023 INZ103-MIZ177-277-211600- /O.CON.KIWX.BH.S.0006.000000T0000Z-230722T0400Z/ Northern La Porte-Northern Berrien-Southern Berrien- 359 AM EDT Fri Jul 21 2023 /259 AM CDT Fri Jul 21 2023/ ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers will be heavily swamped by waves. Wave heights today will be to 3 to 5 feet with northwest winds of 15 to 20 mph. * WHERE...In Indiana, Northern La Porte county. In Michigan, Northern Berrien and Southern Berrien counties. * WHEN...Through Friday evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Do not venture out on piers. && $$
682 WHUS43 KIWX 211409 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 1009 AM EDT Fri Jul 21 2023 INZ103-MIZ177-277-212215- /O.CON.KIWX.BH.S.0006.000000T0000Z-230722T0400Z/ Northern La Porte-Northern Berrien-Southern Berrien- 1009 AM EDT Fri Jul 21 2023 /909 AM CDT Fri Jul 21 2023/ ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers will be heavily swamped by waves. Wave heights today will be to 3 to 5 feet with northwest winds of 10 to 20 mph. * WHERE...In Indiana, Northern La Porte county. In Michigan, Northern Berrien and Southern Berrien counties. * WHEN...Through this evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Do not venture out on piers. && $$
488 WHUS43 KIWX 212115 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 515 PM EDT Fri Jul 21 2023 INZ103-MIZ177-277-220400- /O.CON.KIWX.BH.S.0006.000000T0000Z-230722T0400Z/ Northern La Porte-Northern Berrien-Southern Berrien- 515 PM EDT Fri Jul 21 2023 /415 PM CDT Fri Jul 21 2023/ ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL MIDNIGHT EDT /11 PM CDT/ TONIGHT... * WHAT...Strong currents with dangerous swimming conditions through this evening. * WHERE...In Indiana, Northern La Porte county. In Michigan, Northern Berrien and Southern Berrien counties. * WHEN...Until midnight EDT /11 PM CDT/ tonight. * IMPACTS...Strong currents can pull swimmers into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Do not venture out on piers. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this beach hazards statement went out at Jul 19, 1:54 PM CDT, 1 hour 16 minutes earlier.
Area forecast discussion, Jul 19, 1:54 PM CDT, 1 hour 16 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 254 PM EDT Wed Jul 19 2023 .SYNOPSIS... Issued at 249 PM EDT Wed Jul 19 2023 Mainly dry overnight until around dawn, when isolated thunderstorms are possible mainly over southern Michigan. Thunderstorms may become more numerous by Thursday afternoon when severe storms are possible east of US 31. Damaging wind gusts are the primary hazard. && .SHORT TERM...(This Evening through Thursday) Issued at 249 PM EDT Wed Jul 19 2023 Medium confidence in severe thunderstorms occuring on Thursday; coverage of severe storms is uncertain. Mainly dry overnight until a 50-knot jet at 500-mb approaches the area near sunrise. This alone may spark a few isolated thunderstorms, mainly over southern MI, through an ongoing/decaying MCS is favored through most of northern and central MI prior to sunrise. Locally in the morning, guidance is generally fairly subdued. Forecast soundings show capping in place in the lowest 3 km, in what would otherwise be a favorable environment for thunderstorms. With this new information, I have adjusted POPs prior to 18z (2pm EDT) down toward 20-30%. Therefore, a low chance of a severe thunderstorm in the morning capable of damaging wind gusts or hail from the tallest storms. Based on isolated thunderstorm coverage in the morning, the severe weather risk is notable for the afternoon ahead of a cold front so long as the cap breaks. There are a far range of outcomes from HREF members, which implies (to me) that breaking the cap could occur rather late in the afternoon (21z, 5pm EDT). The severe weather risk would end soon after 8pm EDT when the cold front has exited northwest Ohio. SRH and hodographs are generally meager, but the warm front hung up just south of the Michigan border could provide localized helicity for a tornado to develop. Overall, damaging wind gusts and a non-zero hail threat from discrete afternoon storms are the primary concerns. && .LONG TERM...(Thursday Night through Wednesday) Issued at 249 PM EDT Wed Jul 19 2023 The persistent ridge just east of the Four Corners results in continued northwest flow overhead. This keeps temperatures near normal until just beyond this forecast period, and provides intermittent chances for showers and storms. Friday and Saturday favor dry conditions with high pressure overhead, through some guidance attempts to bring a slight chance of showers to northwest Indiana late Saturday afternoon. This occurs as a shortwave drops in from the Northern Plains. Moisture return is highly questionable. Instead, the better chance for widespread showers and storms is in a Sunday night through Monday timeframe as a trough moves through the Midwest. Timing differences will need to be ironed out in the coming days. && .AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon) Issued at 124 PM EDT Wed Jul 19 2023 Continued VFR through the forecast period. Little more than few to scattered/high-based diurnal cumulus this afternoon, to gradually dissipate this evening with loss of thermals. Upstream convection over southern Manitoba this afternoon will overspread/strengthen across Upper Midwest and then slide eastward into the Upper Great Lakes late tonight and transitions increasingly elevated. There is a potential for lingering morning convection but it remains too low for inclusion at this time. For now will cover with a VCSH mention. Significantly better instability/shear profiles develop beyond current forecast period as scattered strong storms develop mid afternoon/early evening across northern Indiana in advance of cold front sweeping eastward. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...Brown SHORT TERM...Brown LONG TERM...Brown AVIATION...Murphy Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 19, 3:41 AM CDT, 11 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 441 AM EDT Wed Jul 19 2023 INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204- 216-MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-200845- Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall- Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington- Wells-Adams-Grant-Blackford-Jay-Northern La Porte- Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte- Western St. Joseph IN-Southern Kosciusko-Cass MI-St. Joseph MI- Branch-Hillsdale-Northern Berrien-Southern Berrien-Williams- Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- 441 AM EDT Wed Jul 19 2023 /341 AM CDT Wed Jul 19 2023/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Today and tonight. There is a low chance of thunderstorms late tonight mainly west of Interstate 69, severe weather is not expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a chance of thunderstorms on Thursday. Some of the storms Thursday afternoon into early evening could be strong to severe with damaging winds and large hail as the potential main threats. Dangerous swimming conditions are likely for southeast Lake Michigan beaches on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-200845- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 441 AM EDT Wed Jul 19 2023 This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...Today and tonight. An isolated thunderstorm is possible late tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is another chance of thunderstorms on Thursday. Hazardous conditions for small craft are possible late Thursday night into Friday.
Nearby
Beach Hazards Statements in Indiana, 2023Beach Hazards Statements in Michigan, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.